• Users Online: 163
  • Print this page
  • Email this page
CASE REPORT
Year : 2019  |  Volume : 8  |  Issue : 3  |  Page : 155-158

Stevens–Johnson syndrome/toxic epidermal necrolysis overlap syndrome due to oral cefuroxime


1 Department of Medicine, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India
2 Department of Dermatology, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India
3 Department of Adverse Drug Reaction Monitoring Centre, Pharmacovigilance Programme of India, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India

Correspondence Address:
Alladi Mohan
Professor and Head, Department of Medicine, Sri Venkateswara Institute of Medical Sciences, Tirupati - 517 507, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/JCSR.JCSR_23_18

Rights and Permissions

Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life-threatening and severe cutaneous adverse drug reactions characterised by epidermal detachment presenting as blisters and differ only by their extent of skin detachment. A 22-year-old male presented to our tertiary care teaching institute with fever for the preceding 5 days and macular rash over the back for the past 1 day. Before this, he had consulted a local physician for fever and was using oral cefuroxime (250 mg bid) for the past 5 days. General physical examination revealed fever (103oF), conjunctival congestion, generalised maculopapular rash and ulcers over the lips. He was admitted to medical intensive care unit. On the next day, fever persisted; rash had worsened, conjunctivitis developed and skin peeling became evident, involving >10% but <30% of body surface area. At this point in time, a diagnostic possibility of an adverse drug reaction was considered and the patient's history was thoroughly reviewed again. Oral cefuroxime was stopped. Dermatology consultation was sought. Based on clinical presentation, the patient was diagnosed to have SJS/TEN overlap syndrome. He was treated with intravenous linezolid 600 mg twice daily, topical antibiotics and symptomatic management. The patient recovered, skin lesions subsided and he was discharged from the hospital in a stable condition after 2 weeks of in-hospital stay. The present case documents the rare occurrence of SJS/TEN overlap syndrome as an adverse drug reaction with cefuroxime treatment.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed195    
    Printed7    
    Emailed0    
    PDF Downloaded44    
    Comments [Add]    

Recommend this journal